Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 36, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 8, 1998, 3:58 PM CDT for Canadian County, Oklahoma. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 3:58 PM CDT (20:58 UTC)
- Expired
- Jun 8, 1998, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Canadian County, OK
The radar
The Norman radar (KTLX), 70 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 4:05 PM CDT | Thunderstorm Wind 59 | El Reno, OK | Measured by the Oklahoma Mesonet |
| Jun 8, 4:10 PM CDT | Hail 1.75 | Calumet, OK | |
| Jun 8, 4:10 PM CDT | Thunderstorm Wind | Calumet, OK | Severe thunderstorm winds (combined with golf ball sized hail) blew 3 windows out of homes and downed numerous trees, several billboards, and other signs. |
| Jun 8, 4:20 PM CDT | Thunderstorm Wind | El Reno, OK | Severe thunderstorm winds snapped and uprooted trees and large limbs, damaging homes, businesses, and cars. |
| Jun 8, 4:30 PM CDT | Hail 1.75 | Yukon, OK | On the north and west sides of town |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -424 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
889
WFUS1 KOKC 082100 RRA
TOROKC
OKC017-082130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT MON JUN 8 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
CANADIAN COUNTY IN CENTRAL OKLAHOMA
* UNTIL 430 PM CDT
* AT 358 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF
THE STORM WAS LOCATED 5 MILES WEST OF EL RENO...MOVING EAST
AT 30 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE YUKON...UNION CITY...RICHLAND...
PIEDMONT...MUSTANG...AND EL RENO.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3552 9822 3540 9806 3538 9769 3569 9776
3568 9813
22What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:30 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 8, 3:30 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 8 1998 RAPIDLY DEVELOPING STORMS IN WESTERN ZONES ARE EXPECTED TO CONTINUE TO DEVELOP THROUGH THE EVENING...AND SPREAD TO THE EAST. STORMS SHOULD DECREASE LATE THIS EVENING...BUT EXPECT MANY TO SURVIVE WELL PAST MIDNIGHT. UPPER LEVEL RIDGE OVER THE GULF OF MEXICO INTO THE CENTRAL U.S. IS FORECAST TO AMPLIFY SOMEWHAT OVER THE NEXT FEW DAYS. THAT WILL LEAD TO A GRADUAL DECREASE IN THE CHANCE OF THUNDERSTORMS. HOWEVER...THE CONTINUING ABUNDANCE OF LOW LEVEL MOISTURE WILL HELP TO MAINTAIN AT LEAST A SLIGHT CHANCE THROUGHOUT MOST OF THE FORECAST PERIODS. A COLD FRONT ACROSS THE OKLAHOMA PANHANDLE SHOULD MAKE IT A FEW COUNTIES DEEP INTO OUR FORECAST AREA TONIGHT. IT APPEARS THAT IT WILL DRIFT BACK NORTH INTO KANSAS...AS A WARM FRONT...BY TOMORROW AFTERNOON. NO MAJOR CHANGES ARE FORECAST FOR THE PERIOD THURSDAY THROUGH SATURDAY. FCSTID = 23 = CMS OKC 70 87 71 90 / 60 30 20 20 HBR 68 91 69 93 / 30 30 20 20 SPS 70 92 70 93 / 30 20 20 20 GAG 60 90 66 92 / 20 30 30 20 PNC 68 86 70 92 / 70 30 30 20 DUA 71 88 72 89 / 20 10 20 10 .OKC... OK...CAUTION ON AREA LAKES THIS EVENING...ZNS 4>31..33>41..44>46. TX...CAUTION ON AREA LAKES THIS EVENING...ZNS 83>90.
In the hours before
Local storm report, Jun 8, 10:37 AM CDT, 5 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1032 AM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM COX CITY OK 1.00 INCH HAIL
06/08/98 GRADY
0715 AM PURCELL OK WIND DAMAGE
06/08/98 MCCLAIN LARGE TREES AND POWER LINES
DOWN IN TOWN
SCSpecial weather statement, Jun 8, 12:30 PM CDT, 3 hours 28 minutes before
OKZ004>048-050>052-TXZ083>090-091200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON JUN 8 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER WESTERN AND NORTHERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS... WEST AND NORTH OF A LINE FROM STILLWATER TO HINTON TO SEYMOUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT SOUTHEAST OF THIS AREA AND NORTHWEST OF A LINE FROM COALGATE TO MARIETTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT... WITH TORNADOES ALSO POSSIBLE ESPECIALLY IN THE MODERATE RISK AREA. DISCUSSION...A DRY LINE IS MOVING EASTWARD THROUGH THE EASTERN TEXAS PANHANDLE AT MIDDAY AND WILL MOVE INTO WESTERN OKLAHOMA BY MIDAFTERNOON. CLEARING AHEAD OF THE DRY LINE WILL RESULT IN FASTER HEATING AND MORE RAPID DESTABILIZATION THIS AFTERNOON OVER THE MODERATE RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ALONG AND POSSIBLY AHEAD OF THE DRY LINE OVER NORTHWEST OKLAHOMA... WITH ADDITIONAL STORMS DEVELOPING SOUTHWARD INTO EXTREME SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING. WIND PROFILES ALOFT ARE FAVORABLE FOR SUPERCELL THUNDERSTORMS THAT MAY PRODUCE VERY LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND POSSIBLY TORNADOES. STORMS ARE EXPECTED TO SPREAD TOWARD NORTH CENTRAL OKLAHOMA DURING THE EARLY EVENING WITH A CONTINUED THREAT OF SUPERCELLS AND POSSIBLY TORNADOES. STORMS LIKELY WILL SPREAD EAST INTO CENTRAL AND SOUTHERN OKLAHOMA AND THE REST OF WESTERN NORTH TEXAS BY MID TO LATE EVENING. THERE WILL BE A CONTINUED THREAT OF LARGE HAIL AND DAMAGING WINDS IN THESE AREAS... BUT TORNADO POTENTIAL APPEARS GREATEST FARTHER WEST AND NORTH IN THE MODERATE RISK AREA. IN FAR WESTERN OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS... THE SEVERE THREAT WILL DIMINISH ONCE THE DRY LINE PASSES. WINDS WILL SHIFT TO THE WEST OR SOUTHWEST AND HUMIDITY WILL DROP RAPIDLY WITH THE PASSAGE OF THE DRY LINE... ALONG WITH CLEARING SKIES AND POSSIBLY BLOWING DUST. EMERGENCY MANAGERS IN THE MODERATE RISK AREA ARE ENCOURAGED TO STAY IN CLOSE TOUCH WITH THE LATEST WEATHER INFORMATION TROUGH THE AFTERNOON. SEVERE WEATbHER WATCHES MAY BE ISSUED AS EARLY AS MID AFTERNOON. IN CENTRAL AND SOUTH CENTRAL OKLAHOMA... THE SEVERE THREAT IS MORE LIKELY TO WAIT UNTIL THIS EVENING. 24
Special weather statement, Jun 8, 12:30 PM CDT, 3 hours 28 minutes before
OKZ004>048-050>052-TXZ083>090-091200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON JUN 8 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER WESTERN AND NORTHERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS... WEST AND NORTH OF A LINE FROM STILLWATER TO HINTON TO SEYMOUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT SOUTHEAST OF THIS AREA AND NORTHWEST OF A LINE FROM COALGATE TO MARIETTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT... WITH TORNADOES ALSO POSSIBLE ESPECIALLY IN THE MODERATE RISK AREA. DISCUSSION...A DRY LINE IS MOVING EASTWARD THROUGH THE EASTERN TEXAS PANHANDLE AT MIDDAY AND WILL MOVE INTO WESTERN OKLAHOMA BY MIDAFTERNOON. CLEARING AHEAD OF THE DRY LINE WILL RESULT IN FASTER HEATING AND MORE RAPID DESTABILIZATION THIS AFTERNOON OVER THE MODERATE RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ALONG AND POSSIBLY AHEAD OF THE DRY LINE OVER NORTHWEST OKLAHOMA... WITH ADDITIONAL STORMS DEVELOPING SOUTHWARD INTO EXTREME SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING. WIND PROFILES ALOFT ARE FAVORABLE FOR SUPERCELL THUNDERSTORMS THAT MAY PRODUCE VERY LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND POSSIBLY TORNADOES. STORMS ARE EXPECTED TO SPREAD TOWARD NORTH CENTRAL OKLAHOMA DURING THE EARLY EVENING WITH A CONTINUED THREAT OF SUPERCELLS AND POSSIBLY TORNADOES. STORMS LIKELY WILL SPREAD EAST INTO CENTRAL AND SOUTHERN OKLAHOMA AND THE REST OF WESTERN NORTH TEXAS BY MID TO LATE EVENING. THERE WILL BE A CONTINUED THREAT OF LARGE HAIL AND DAMAGING WINDS IN THESE AREAS... BUT TORNADO POTENTIAL APPEARS GREATEST FARTHER WEST AND NORTH IN THE MODERATE RISK AREA. IN FAR WESTERN OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS... THE SEVERE THREAT WILL DIMINISH ONCE THE DRY LINE PASSES. WINDS WILL SHIFT TO THE WEST OR SOUTHWEST AND HUMIDITY WILL DROP RAPIDLY WITH THE PASSAGE OF THE DRY LINE... ALONG WITH CLEARING SKIES AND POSSIBLY BLOWING DUST. EMERGENCY MANAGERS IN THE MODERATE RISK AREA ARE ENCOURAGED TO STAY IN CLOSE TOUCH WITH THE LATEST WEATHER INFORMATION TROUGH THE AFTERNOON. SEVERE WEATbHER WATCHES MAY BE ISSUED AS EARLY AS MID AFTERNOON. IN CENTRAL AND SOUTH CENTRAL OKLAHOMA... THE SEVERE THREAT IS MORE LIKELY TO WAIT UNTIL THIS EVENING. 24
Local storm report, Jun 8, 3:15 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 3 N CORDELL OK 1.75 INCH HAIL
06/08/98 WASHITA
CW/TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:40 PM CDT | Severe Thunderstorm Warning | OUN | Love | 50 min |
| Jun 7, 10:59 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 46 min |
| Jun 7, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 47 min |
| Jun 8, 12:02 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 58 min |
| Jun 8, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 46 min |
| Jun 8, 4:13 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 47 min |
| Jun 8, 2:39 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 36 min |
| Jun 8, 3:13 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 47 min |
| Jun 8, 3:25 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 35 min |
| Jun 8, 3:33 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 42 min |
| Jun 8, 4:03 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 42 min |
| Jun 8, 4:25 PM CDT | Tornado Warning | OUN | Canadian, Oklahoma | 35 min |
| Jun 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 45 min |
| Jun 8, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 30 min |
| Jun 8, 4:55 PM CDT | Tornado Warning | OUN | Oklahoma | 35 min |
| Jun 8, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 44 min |
| Jun 8, 5:19 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 56 min |
| Jun 8, 5:27 PM CDT | Tornado Warning | OUN | Kay | 33 min |
| Jun 8, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 44 min |
| Jun 8, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 50 min |
| Jun 8, 6:21 PM CDT | Tornado Warning | OUN | Cleveland | 24 min |
| Jun 8, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 68 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.